Custom Search

News

Tuesday 01 May 2001

Emergence of tics in children with attention deficit hyperactivity disorder treated with stimulant medications.

By: Varley CK, Vincent J, Varley P, Calderon R.

Compr Psychiatry 2001 May-Jun;42(3):228-33

The emergence of tics in children treated with stimulant medication for attention deficit hyperactivity disorder (ADHD) was investigated. A retrospective chart review of the medical records of 555 subjects was performed to examine the emergence of tics in relation to treatment with a stimulant medication, dosage, duration of treatment, and age of subjects. A total of 7.8% of the subjects treated with stimulants developed tics: 8.3% of subjects treated with methylphenidate, 6.3% with dextroamphetamine, and 7.7% with pemoline. The subjects who developed tics were significantly younger than those who did not. Subjects treated with higher doses of stimulant medication were not more likely to develop tics. While the emergence of tics was common, these subjects may have developed tics irrespective of stimulant medication. Controversy remains as to the long-term risk of tics in relation to stimulant medication and to appropriate practice should tics emerge during the course of stimulant medication treatment. Copyright 2001 by W.B. Saunders Company

Use of this site is subject to the following terms of use